Utah, 2011High Wind in Utah, February 7, 2011
February 7, 2011 · NWS SLC · 1 event in 1 county or zone
A fast-moving cold front swept across northern Utah on the afternoon of February 7th, creating strong post-frontal winds across much of Utah's northwest desert.
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A fast-moving cold front swept across northern Utah on the afternoon of February 7th, creating strong post-frontal winds across much of Utah's northwest desert.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Salt Lake City, UT wrote its last area forecast discussion before the first event at Feb 7, 4:10 PM MST, 35 minutes earlier.
Area forecast discussion, Feb 7, 4:10 PM MST, 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
410 PM MST MON FEB 7 2011
.SYNOPSIS...A COLD FRONT WILL CROSS UTAH OVERNIGHT...WITH THE
PARENT STORM SYSTEM LINGERING OVER THE REGION INTO TUESDAY. HIGH
PRESSURE WILL FOLLOW FOR THE LATTER HALF OF THE WEEK.
&&
.DISCUSSION...UPPER TROUGH ENCOMPASSING THE PACIFIC
NORTHWEST/NORTHERN ROCKIES WILL CONTINUE TO DROP SOUTH INTO THE
GREAT BASIN TONIGHT...AND LINGER OVER THE REGION THROUGH TUESDAY.
ASSOCIATED SURFACE FRONT CURRENTLY CROSSING THE WASATCH FRONT WILL
CONTINUE TO SURGE SOUTH ACROSS CENTRAL AND SOUTHERN UT OVERNIGHT.
CHANGEOVER TO SNOW CURRENTLY LAGGING SURFACE FRONT BY A COUPLE OF
HOURS...ALTHOUGH AS COLD AIR ALOFT QUICKLY SURGES SOUTHWARD AND
FRONTAL BAND TIGHTENS/STRENGTHENS SHOULD SEE MORE OF A RAPID
CHANGEOVER ALONG FRONTAL BOUNDARY FROM UTAH COUNTY SOUTHWARD.
GIVEN THAT SURFACE TEMPS SURGED INTO THE UPPER 40S AND LOW 50S
WARMING PAVEMENT...AND CHANGEOVER TO SNOW IS LAGGING SURFACE
FRONT IMPACT ON AREA ROADWAYS THROUGH THE EVENING COMMUTE EXPECTED
TO BE MINOR. DROPPED GOING WINTER HEADLINES NORTH OF I-80...AND
HELD ON TO ADVISORIES FROM SOUTHERN SALT LAKE/TOOELE VALLEYS
SOUTHWARD.
THE OTHER CONCERN IS HIGH WINDS BEHIND SURFACE FRONT...WITH GUSTS
IN THE 60 MPH RANGE REPORTED ALONG I-80. UPGRADED TO A HIGH WIND
WARNING ACROSS NORTHWEST DESERTS THROUGH THIS EVENING. OTHERWISE
WILL LET SNOW/BLOWING SNOW HEADLINES HANDLE WIND THREAT. SOME
POTENTIAL EXISTS FOR A GAP WIND EVENT ACROSS UTAHS DIXIE. HAVE
INCLUDED GUSTY WINDS IN ZONES/GRIDS FOR NOW.
NAM/GFS BOTH CONTINUE TO INDICATE A SECOND ROUND OF SNOWFALL
ACROSS SOUTHWEST WY INTO NORTHEAST UT OVERNIGHT. WENT AHEAD AND
EXTENDED GOING WINTER WEATHER ADVISORY THROUGH THE OVERNIGHT
HOURS. OTHERWISE UPPER COLD POOL WILL RESIDE ACROSS THE REGION
TUESDAY THROUGH TUESDAY NIGHT...ALTHOUGH NORTHERLY FLOW ALOFT WILL
GREATLY LIMIT OROGRAPHIC SNOWFALL.
UPPER RIDGING LOOKS TO REBUILD THROUGH THE LATTER HALF OF THE WEEK
ALLOWING FOR A DRYING TREND...WITH RESULTING WARMING ALOFT
POSSIBLY ALLOWING FOR VALLEY INVERSIONS TO REDEVELOP.
&&
.AVIATION...NORTHWEST WINDS BEHIND A COLD FRONT TO PERSIST THROUGH
MUCH OF THE NIGHT. PRECIPITATION ASSOCIATED WITH THE FRONT WILL
BEGIN AS MVFR RAIN...TURNING TO IFR SNOW BY 24Z. HOWEVER...WITH
WARM SURFACE TEMPERATURES...EXPECT LITTLE SNOW ACCUMULATION ON
RUNWAYS. THIS IS A FAST MOVING FRONT...AND CONDITIONS SHOULD
IMPROVE TO MVFR BY 130Z TO 02Z.
&&
.SLC WATCHES/WARNINGS/ADVISORIES...
UT...WINTER WEATHER ADVISORY UNTIL 4 AM MST TUESDAY FOR UTZ007>009.
WINTER WEATHER ADVISORY UNTIL 4 AM MST TUESDAY FOR UTZ006.
HIGH WIND WARNING UNTIL 11 PM MST THIS EVENING FOR UTZ005.
WINTER WEATHER ADVISORY UNTIL 10 PM MST THIS EVENING FOR
UTZ003-004.
WINTER WEATHER ADVISORY UNTIL 4 AM MST TUESDAY FOR UTZ015-016.
WINTER WEATHER ADVISORY UNTIL 4 AM MST TUESDAY FOR UTZ014.
WY...WINTER WEATHER ADVISORY UNTIL 4 AM MST TUESDAY FOR WYZ021.
&&
SEAMAN/HOSENFELD
FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE)
FOR FREQUENTLY ASKED QUESTIONS ABOUT THE AREA FORECAST DISCUSSION
VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY/GENERAL/AFD_FAQS.PHP (ALL LOWER CASE)Hazardous weather outlook, Feb 7, 4:31 PM MST, 14 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
431 PM MST MON FEB 7 2011
UTZ001>016-019>021-517-518-WYZ021-081200-
CACHE VALLEY/UTAH PORTION-NORTHERN WASATCH FRONT-
SALT LAKE AND TOOELE VALLEYS-SOUTHERN WASATCH FRONT-
GREAT SALT LAKE DESERT AND MOUNTAINS-WASATCH MOUNTAIN VALLEYS-
WASATCH MOUNTAINS I-80 NORTH-WASATCH MOUNTAINS SOUTH OF I-80-
WESTERN UINTA MOUNTAINS-WASATCH PLATEAU/BOOK CLIFFS-
WESTERN UINTA BASIN-CASTLE COUNTRY-SAN RAFAEL SWELL-
SANPETE/SEVIER VALLEYS-WEST CENTRAL UTAH-SOUTHWEST UTAH-
UTAHS DIXIE AND ZION NATIONAL PARK-SOUTH CENTRAL UTAH-
GLEN CANYON RECREATION AREA/LAKE POWELL-CENTRAL MOUNTAINS-
SOUTHERN MOUNTAINS-SOUTHWEST WYOMING-
431 PM MST MON FEB 7 2011
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN TWO THIRDS OF
UTAH AND SOUTHWEST WYOMING.
.DAY ONE...THIS AFTERNOON AND TONIGHT
A COLD FRONT WILL CROSS THE ENTIRE OUTLOOK AREA TONIGHT BRINGING
RAIN AND SNOW TO THE MOUNTAINS AND WEST ALONG WITH STRONG WINDS.
ACCUMULATING SNOW IS EXPECTED THIS EVENING INTO TONIGHT IN THE
NORTHERN AND CENTRAL MOUNTAINS AND IN THE WESTERN AND CENTRAL
VALLEYS...SPREADING INTO THE SOUTHWESTERN VALLEYS OVERNIGHT.
THE SNOW IS EXPECTED TO IMPACT THE EVENING COMMUTE ALONG THE
WASATCH FRONT FROM ABOUT SALT LAKE SOUTHWARD. TRAVEL WILL ALSO BE
IMPACTED ON INTERSTATE 15 ACROSS WEST CENTRAL AND SOUTHWEST UTAH
TONIGHT.
STRONG NORTH WINDS BEHIND THE FRONT WILL BLOW ACROSS THE NORTHWEST
DESERTS...THE WEST CENTRAL VALLEYS AND ALONG CENTRAL AND SOUTHERN
PORTIONS OF THE WASATCH FRONT. THE WINDS WILL DIMINISH LATE THIS
EVENING.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
COLD TEMPERATURES AND LINGERING MOUNTAIN SNOW SHOWERS ARE
EXPECTED TUESDAY.
HIGH PRESSURE WILL BUILD BACK OVER THE AREA FOR THE LATTER PART
OF THE WEEK WITH INVERSION CONDITIONS REDEVELOPING ACROSS THE
NORTHERN VALLEYS.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE)
In the hours before
Local storm report, Feb 7, 4:30 PM MST, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
430 PM MST MON FEB 07 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0342 PM NON-TSTM WND DMG 25 E WENDOVER 40.74N 113.55W
02/07/2011 TOOELE UT DEPT OF HIGHWAYS
TRUCK BLOWN OVER ALONG I-80
0347 PM NON-TSTM WND GST 29 E WENDOVER 40.74N 113.47W
02/07/2011 M67.00 MPH TOOELE UT DEPT OF HIGHWAYS
UTAH DEPARTMENT OF TRANSPORTATION MESONET SENSOR ALONG
I-80
0350 PM NON-TSTM WND GST 10 W KNOLLS 40.73N 113.47W
02/07/2011 M69.00 MPH TOOELE UT MESONET
DUGWAY MESONET SENSOR DPG17...ALONG I-80.
0405 PM NON-TSTM WND GST 15 NNE KNOLLS 40.91N 113.15W
02/07/2011 M64.00 MPH TOOELE UT MESONET
DIDDLE KNOLL MESONET SENSOR JUST NORTH OF I-80.
0415 PM NON-TSTM WND GST 21 SSW KNOLLS 40.45N 113.47W
02/07/2011 M62.00 MPH TOOELE UT MESONET
DUGWAY MESONET SENSOR DPG24...WEST OF WILDCAT MOUNTAIN.
0420 PM NON-TSTM WND GST 22 W DUGWAY 40.20N 113.17W
02/07/2011 M60.00 MPH TOOELE UT MESONET
DUGWAY MESONET SENSOR DPG08.
&&
RGRAHAMHigh Wind, Great Salt Lake Desert and Mountains
- When
- February 7, 4:45 PM MST to 5:55 PM MST
- Where
- Great Salt Lake Desert and Mountains forecast zone
- Measured
- 60 kt (69 mph) measured gust
- Reported by
- Mesonet
Strong gusty winds were recorded across much of the Great Salt Lake Desert. The strongest wind gusts recorded in the Dugway Proving Ground mesonet included 69 mph at Interstate 80, 62 mph at Salt Flats and V-Grid, 60 mph at Horizontal Grid, and 59 mph at Causeway. Outside of the Dugway mesonet, peak wind gusts included 68 mph at the I-80 at mp 29 sensor, 64 mph at Promontory Point, and 60 mph at the I-80 at mp 1 sensor.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Winter Storm and Winter Weather in Tennessee, February 7, 20111 death · 1 injured · 20 events
- Winter Weather in Vermont, February 7 to 8, 2011$95,000 · 16 events
- Winter Weather in New York, February 7 to 8, 2011$45,000 · 9 events
- Heavy Snow and Winter Weather in Illinois, February 7, 20113 injured · 10 events
- Heavy Snow and Winter Weather in Kentucky, February 7, 20111 injured · 22 events
- Cold in Nebraska, February 7 to 8, 201124 events
- Winter Storm and Winter Weather in Colorado, February 7 to 8, 201119 events
- Heavy Snow and Winter Weather in Tennessee, February 7, 201115 events
- Winter Storm and Winter Weather in Arkansas, February 7, 201111 events
- Blizzard and Winter Storm in Alaska, February 7 to 10, 201111 events
- Winter Weather in Nebraska, February 7 to 8, 20119 events
- Strong Wind in Alabama, February 7, 20111 injured · $10,000 · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 284632.